Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 309, NWS Birmingham, AL

June 21, 2011St. Clair County, Shelby County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2011, 5:26 PM CDT for St. Clair County, Shelby County, Talladega County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 5:26 PM CDT (22:26 UTC)
Expired
Jun 21, 2011, 5:50 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Shelby County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:51 PM CDTTSTM WND DMGVincent, ALTREE WAS BLOCKING COUNTY ROAD 85 NEAR VINCENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS54 KBMX 212226
SVRBMX
ALC115-117-121-212315-
/O.NEW.KBMX.SV.W.0309.110621T2226Z-110621T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ST. CLAIR COUNTY IN ALABAMA...
  NORTHEASTERN SHELBY COUNTY IN ALABAMA...
  WESTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 615 PM CDT

* AT 526 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR FAYETTEVILLE...OR NEAR TALLADEGA
  SPRINGS...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILSONVILLE...CHILDERSBURG...TALLADEGA...HARPERSVILLE...VINCENT...
  WINTERBORO...ALPINE AND LOGAN MARTIN DAM.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3345 8606 3310 8633 3310 8649 3311 8653
      3354 8637
TIME...MOT...LOC 2226Z 205DEG 25KT 3317 8640

$$

10/ARM
2 follow-up statements
576 
WWUS54 KBMX 212237
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT TUE JUN 21 2011

ALC115-117-121-212315-
/O.CON.KBMX.SV.W.0309.000000T0000Z-110621T2315Z/
ST. CLAIR AL-SHELBY AL-TALLADEGA AL-
537 PM CDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
TALLADEGA...NORTHEASTERN SHELBY AND SOUTH CENTRAL ST. CLAIR COUNTIES
UNTIL 615 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CHILDERSBURG...MOVING NORTHEAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHILDERSBURG...TALLADEGA...HARPERSVILLE...VINCENT...WINTERBORO...
  ALPINE...LOGAN MARTIN DAM...ALPINE BAY RESORT...COOSA ISLAND AND
  COUNTRY CLUB ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3317 8628 3324 8648 3354 8637 3345 8606
TIME...MOT...LOC 2237Z 205DEG 26KT 3325 8635

$$

10/ARM
647 
WWUS54 KBMX 212250
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT TUE JUN 21 2011

ALC115-117-121-212300-
/O.CAN.KBMX.SV.W.0309.000000T0000Z-110621T2315Z/
ST. CLAIR AL-SHELBY AL-TALLADEGA AL-
550 PM CDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TALLADEGA...
NORTHEASTERN SHELBY AND SOUTH CENTRAL ST. CLAIR COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3317 8628 3324 8648 3354 8637 3345 8606
TIME...MOT...LOC 2250Z 205DEG 26KT 3334 8630

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:49 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 21, 3:49 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT TUE JUN 21 2011

.DISCUSSION...

MUCH APPRECIATED AND NEEDED RAINFALL ACROSS CENTRAL ALABAMA TODAY.
GOOD LOW LEVEL MOISTURE FEED AROUND THE NORTHEASTERN GULF OF
MEXICO SURFACE HIGH. IN THE UPPER LEVELS...UPPER CLOSED LOW
SPINNING MOVING SLOWLY NORTHEAST ACROSS THE UPPER PLAIN STATES.
SOUTHWEST FLOW ACROSS THE STATE USHERING IN SEVERAL UPPER LEVEL
SHORTWAVES ACROSS THE AREA. THIS IS MORE THAN THE NORMAL
SUMMERTIME CONVECTION. ACTIVITY IS EXPECTED TO CONTINUE ACROSS THE
AREA AS FLOW CHANGES FROM SOUTHWEST TO MORE ZONAL. SHOULD REMAIN
IN THIS BETTER THAN NORMAL RAINFALL PATTERN THROUGH THE PERIOD AS
LONG SCALE TROUGHING WILL REMAIN THROUGH THE WEEKEND. AS WE MOVE
INTO THE BEGINNING OF NEXT WEEK IN OUR EXTENDED...A WEAK SURFACE
SYSTEM ATTEMPTS TO EDGE NEAR THE REGION BUT WEAKENS AS A UPPER
RIDGE OF HIGH PRESSURE BUILDS OVER THE MUCH OF THE U.S. HAMPERING
PROGRESSION OF THE SURFACE SYSTEM...KEEPING US STILL ON THE WET
SIDE OF THE FLOW. THIS WILL OPEN US UP TO NORTHWEST TO NORTHERLY
UPPER FLOW BY THE LATTER PART OF THE WEEKEND AND THE POSSIBILITY
FOR SOME NOCTURNAL MCS STORMS TO POSSIBLY FILTER INTO THE AREA.

08/MNK

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS NORTHERN AND WESTERN ALABAMA. THIS GENERAL TREND WILL
CONTINUE THROUGH THE EARLY EVENING WHEN COVERAGE SHOULD BECOME
MORE ISOLATED DUE TO STABILIZATION. THE MOISTURE RICH ATMOSPHERE
WILL ALLOW FOR SOME MVFR CEILINGS TO DEVELOP NEAR SUNRISE THAT
SHOULD LIFT TO VFR BY 15Z. ADDITIONAL SHOWERS AND THUNDERSTORMS
WILL DEVELOP AS THE TEMPERATURES CLIMB TOMORROW MORNING AND AN
UPPER LEVEL TROUGH APPROACHES FROM THE WEST.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  88  68  91  68 /  50  60  40  30  30
ANNISTON    70  89  70  91  69 /  50  60  40  30  30
BIRMINGHAM  72  89  70  92  70 /  50  70  40  30  30
TUSCALOOSA  73  91  71  93  71 /  50  70  30  30  30
CALERA      71  90  70  91  70 /  50  60  40  30  30
AUBURN      70  92  70  90  68 /  20  50  40  40  20
MONTGOMERY  73  94  72  91  71 /  20  60  40  40  20
TROY        71  93  71  91  69 /  20  40  40  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/88
Hazardous weather outlook, Jun 21, 12:52 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT TUE JUN 21 2011

ALZ011>015-017>050-221749-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1252 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 4:49 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 NE SNEAD              34.13N 86.39W
06/21/2011                   BLOUNT             AL   EMERGENCY MNGR

            TREE DOWN ON HWY 75 NORTH ON THE BLOUNT AND MARSHALL
            COUNTY LINE.

&&

JTALLEY
Local storm report, Jun 21, 5:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ALTOONA                 34.03N 86.33W
06/21/2011                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN ON LITTLETON RD ATTALA AND THRASHER RD ALTOONA

&&

MBAER
Special weather statement, Jun 21, 5:14 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE JUN 21 2011

ALZ027-028-036-212300-
CLAY AL-COOSA AL-TALLADEGA AL-
514 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA...NORTHERN
COOSA AND WESTERN CLAY COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUE SPRINGS TO HATCHET...
AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TALLADEGA SPRINGS...
  GOODWATER...
  SYLACAUGA...
  CHILDERSBURG...
  TALLADEGA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3299 8606 3305 8651 3312 8648 3312 8646
      3314 8647 3328 8639 3330 8636 3332 8637
      3335 8635 3335 8634 3336 8635 3348 8628
      3341 8581
TIME...MOT...LOC 2214Z 211DEG 27KT 3310 8648 3306 8614

10/ARM
Local storm report, Jun 21, 5:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     3 ENE IRONDALE          33.55N 86.65W
06/21/2011                   JEFFERSON          AL   EMERGENCY MNGR

            TREE ON HOUNSE ON ROCK RIDGE ROAD IN MOUNTAINBROOK. TREES
            DOWN ON ROBERT SMITH DRIVE IN HOMEWOOD.

&&

JTALLEY
Local storm report, Jun 21, 5:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     2 ENE SPRINGVILLE       33.78N 86.44W
06/21/2011                   ST. CLAIR          AL   EMERGENCY MNGR

            TREE DOWN BLOCKING HIGHWAY 11, PINE MOUNTAIN ROAD, AND
            HWY 174

&&

JTALLEY
Local storm report, Jun 21, 5:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     3 NW PELL CITY          33.59N 86.31W
06/21/2011                   ST. CLAIR          AL   EMERGENCY MNGR

            TREE DOWN ON OLD WAGON ROAD, HWY 231 AT OLD BEAVERS ROAD,
            BUCK VALLEY ROAD, VILLAGE SPRINGS ROAD.

&&

JTALLEY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:50 PM CDTSpecial Weather StatementBMXLamar25 min
Jun 20, 10:04 PM CDTSpecial Weather StatementBMXFayette26 min
Jun 21, 12:09 PM CDTSpecial Weather StatementBMXEtowah, St. Clair51 min
Jun 21, 1:00 PM CDTSpecial Weather StatementBMXEtowah30 min
Jun 21, 1:14 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens26 min
Jun 21, 1:19 PM CDTSpecial Weather StatementBMXCalhoun41 min
Jun 21, 1:30 PM CDTSpecial Weather StatementBMXGreene, Pickens45 min
Jun 21, 1:37 PM CDTSpecial Weather StatementBMXTallapoosa38 min
Jun 21, 1:48 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa20 min
Jun 21, 2:01 PM CDTSpecial Weather StatementBMXCalhoun44 min
Jun 21, 2:08 PM CDTSpecial Weather StatementBMXBlount52 min
Jun 21, 2:19 PM CDTSpecial Weather StatementBMXElmore41 min
Jun 21, 2:23 PM CDTSpecial Weather StatementBMXFayette, Tuscaloosa52 min
Jun 21, 2:35 PM CDTSpecial Weather StatementBMXBibb, Shelby40 min
Jun 21, 2:40 PM CDTSpecial Weather StatementBMXEtowah50 min
Jun 21, 3:03 PM CDTSpecial Weather StatementBMXBlount, Jefferson57 min
Jun 21, 3:24 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair, Shelby51 min
Jun 21, 3:36 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega39 min
Jun 21, 3:53 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair52 min
Jun 21, 4:06 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair, Talladega39 min
Jun 21, 4:43 PM CDTSpecial Weather StatementBMXCherokee47 min
Jun 21, 5:14 PM CDTSpecial Weather StatementBMXTalladega46 min
Jun 21, 6:32 PM CDTSpecial Weather StatementBMXEtowah43 min
Jun 21, 6:57 PM CDTSpecial Weather StatementBMXLowndes48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.